Heavy Rain, Dawes
- When
- September 29, 7:00 AM MST to September 30, 7:00 AM MST
- Where
- Dawes County, 6 mi E of Crawford
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -103.282
A spotter measured 4.51 inches of rain.
An intense low pressure system moved northeast from northern Colorado into western South Dakota and produced widespread showers and thunderstorms with heavy rainfall. During a 24 hour period, two to six inches fell over the western Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An intense low pressure system moved northeast from northern Colorado into western South Dakota and produced widespread showers and thunderstorms with heavy rainfall. During a 24 hour period, two to six inches fell over the western Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 29, 5:39 AM MST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
639 AM MDT MON SEP 29 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 450 AM MDT MON SEP 29 2014
AN ACTIVE DAY OF WEATHER TODAY AS UPPER LEVEL LOW PRESSURE MOVES
INTO THE CENTRAL ROCKIES. SHOWERS AND THUNDERSTORMS CURRENTLY
NOTICEABLE ON RADAR IN ASSOCIATION WITH A VORTICITY LOBE WHICH IS
LIFTING NORTHWARD AHEAD OF THE MAIN UPPER LEVEL LOW. THIS ACTIVITY
SHOULD SUBSIDE SOMEWHAT THROUGH THIS MORNING BUT SHOULD CONTINUE
TO SEE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN
SHOT OF SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL THIS
MID AFTERNOON AS THE MAIN UPPER LEVEL LOW LIFTS INTO SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE. THIS IS A VERY DYNAMIC SYSTEM
AND WILL BRING WITH IT THE POTENTIAL FOR SEVERE THUNDERSTORMS AND
SNOW TO THE MOUNTAINS.
CLOUD COVER THIS AFTERNOON MAY SERVE TO SLIGHTLY LIMIT THE
OVERALL THREAT FOR SEVERE STORMS...BUT REGARDLESS OF SURFACE
HEATING...UPPER LEVEL FORCING SHOULD MORE THAN COMPENSATE. STRONG
DIFFLUENT/DIVERGENT FLOW AND COOLING ALOFT WILL PRODUCE AMPLE
LIFT AND INSTABILITY RESPECTIVELY. THE MAIN SEVERE THREATS WILL BE
HAIL AND HEAVY RAIN...BUT STRONG WIND GUSTS WILL BE POSSIBLE...AS
WELL AS...TORNADOES. LCL HEIGHTS WILL BE VERY CLOSE TO THE GROUND
SUCH THAT ANY STRONG UPDRAFTS WILL NOT HAVE TO DO MUCH WORK TO
STRETCH AND TILT HORIZONTAL VORTICITY. MODELS SOLUTIONS ARE
SHOWING SOUTHEAST SURFACE WINDS OVER FAR SOUTHEAST WYOMING AND
MUCH OF THE NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. WINDS
ALOFT QUICKLY VEER WITH HEIGHT WHICH IS ALSO FAVORABLE FOR TORNADO
GENESIS. THE MAIN TIME FRAME FOR SEVERE THUNDERSTORMS AND TORNADO
POTENTIAL WILL BE MID AFTERNOON THROUGH MID EVENING.
40 TO 50 KTS OF EFFECTIVE BULK SHEAR ALONG WITH ELEVATED CAPE
AROUND 1000 J/KG WILL BE ENOUGH TO PRODUCE ROBUST UPDRAFTS CAPABLE
OF PRODUCING LARGE HAIL. ALTHOUGH FREEZING LEVELS ARE RATHER HIGH
FOR THIS TIME OF YEAR...THEY WILL ONLY BE 7000 TO 9000 FEET AGL BY
00Z THIS EVENING AND FALLING. THIS MEANS HAILS STONES WILL HAVE
NOT HAVE MUCH TIME TO MELT BEFORE REACHING THE GROUND. WOULD NOT
BE COMPLETELY SURPRISED TO SEE HAIL TO THE SIZE OF GOLF BALLS WITH A
FEW STORMS LATE THIS AFTERNOON AND EARLY EVENING...PARTICULARLY
INTO THE NEBRASKA PANHANDLE. ALSO WORRIED ABOUT HEAVY RAIN. DUAL
POLE RADAR ALREADY SHOWING 1 TO 2 INCHES OF RAIN WITH LAST EVENING
AND OVERNIGHT CONVECTION FOR PORTIONS OF THE AREA. HEAVY RAINS OVER
THESE AREAS LATE TODAY AND TONIGHT MAY BE ENOUGH TO PRODUCE SOME
FLASH FLOODING. FORTUNATELY IT HAS BEEN DRY AS OF LATE SO GENERALLY
THE GROUND SHOULD BE ABLE TO HANDLE HEAVY RAIN...AS LONG AS THERE
IS NOT TOO MUCH TRAINING OF STORMS...WHICH IS POSSIBLE.
THE OTHER MAIN CONCERN IS FOR LATER TONIGHT AS WESTERLY WINDS
INCREASE AND STRONG SUBSIDENCE DEVELOPS BEHIND THE UPPER LOW.
SURFACE PRESSURE GRADIENTS WILL INCREASE AS SURFACE LOW PRESSURE
DEVELOPS IN THE NORTHERN PLAINS AND COLD AIR ADVECTS EASTWARD.
THESE FACTORS WILL LEAD TO THE DEVELOPMENT OF STRONG WEST
WINDS...MAINLY IN WIND PRONE AREAS OF SOUTHEAST WYOMING. HAVE
ISSUED A HIGH WIND WARNING FOR THE WIND PRONE AREAS SUCH AS THE
SOUTHERN LARAMIE RANGE AND FOOTHILLS...ARLINGTON...AND BORDEAUX.
HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON TUESDAY.
WILL ALSO HAVE TO KEEP AN EYE ON THE NORTHERN NEBRASKA PANHANDLE
FOR WIND ADVISORY POTENTIAL.
.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 420 AM MDT MON SEP 29 2014
A GOOD CHANCE OF SCATTERED TO NUMEROUS RAIN SHOWERS WILL CONTINUE
THROUGH EARLY WEDNESDAY NIGHT AS THE LAST UPPER LEVEL TROUGH WILL
PUSH EAST OF THE AREA BY EARLY THURSDAY MORNING. THE BEST CHANCE
FOR SHOWERS WILL BE ALONG AND SOUTH OF I80 AS THE TROUGH WILL BE
RATHER PROGRESSIVE. THE HIGHER MOUNTAINS ABOVE 8500 FEET WILL SEE
SNOWFALL INTO THURSDAY MORNING WITH A FEW INCHES OF ACCUMULATION
POSSIBLE. SNOW LEVEL SHOULD REMAIN ABOVE VALLEY FLOORS...ALTHOUGH
IT MAY GET CLOSE TO THE LARAMIE VALLEY FOR A TIME LATE WEDNESDAY
NIGHT. ALL MODELS IN AGREEMENT LATE NEXT WEEK SHOWING STRONG
NORTHWEST FLOW ALOFT RESULTING IN COOL TEMPERATURES FOR THURSDAY
AND FRIDAY...BUT DRIER CONDITIONS ARE EXPECTED AS THE POLAR JET
STREAM SHIFTS NORTHWARD INTO CANADA. TEMPERATURES ON THURSDAY WILL
REMAIN BELOW AVERAGE WITH HIGHS IN THE 50S TO MID 60S.
ALL MODELS IN GOOD AGREEMENT THROUGH THE EXTENDED...SHOWING NORTHWEST
FLOW ALOFT CONTINUING INTO NEXT WEEK. HOWEVER...TEMPERATURES WILL
GRADUALLY INCREASE WITH HIGHS LIKELY AROUND 70 BY SATURDAY AND
SUNDAY AFTERNOON AS A RIDGE AXIS BUILDS ALONG THE WEST COAST AND
THEN DRIFTS EASTWARD. KEPT POP BELOW 10 PERCENT EACH DAY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH MONDAY NIGHT)
ISSUED AT 420 AM MDT MON SEP 29 2014
SCATTERED SHOWERS AND TSTORMS WILL CONTINUE THIS MORNING ACROSS
THE HIGH PLAINS EAST OF THE LARAMIE RANGE AS A STRONG STORM SYSTEM
SLOWLY MOVES EASTWARD INTO THE ROCKY MOUNTAINS. BETWEEN THE
INDIVIDUAL TSTORM CELLS...AREAS OF FOG AND LOW STRATUS WILL
PERSIST THROUGH SUNRISE WITH IFR CONDITIONS EXPECTED. CONDITIONS
WILL SLOWLY IMPROVE LATER THIS MORNING...WITH LIGHT RAIN/DRIZZLE
CONTINUING OVER MOST EASTERN SITES THROUGH LATE MORNING. THIS
BRIEF LULL IN THE ACTION WILL NOT LAST LONG HOWEVER...AS
CONVECTION WILL RAPIDLY REDEVELOP OVER THE MOUNTAINS IN THE EARLY
AFTERNOON AND WILL MOVE NORTHEAST THROUGH THE AFTERNOON/EVENING
HOURS ACROSS THE PLAINS. STORMS ARE EXPECTED TO ONCE AGAIN PRODUCE
MVFR/IFR CONDITIONS IN MODERATE TO HEAVY RAIN...WITH SOME STORMS
POSSIBLY BECOMING STRONG OR SEVERE OVER EXTREME SOUTHEAST WYOMING
AND THE SOUTHERN PANHANDLE.
WINDS WILL RAPIDLY SHIFT INTO THE WEST LATER TONIGHT BRINGING
DRIER AIR TO THE REGION BUT ALSO THE THREAT OF STRONG GUSTY WINDS
OVER 45 KNOTS...MAINLY AFTER MIDNIGHT.
&&
.FIRE WEATHER...
ISSUED AT 350 AM MDT MON SEP 29 2014
UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS THE FORECAST AREA
TODAY AND TONIGHT. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE FOUND
OVER MOST OF SOUTHEAST WYOMING AND NEBRASKA PANHANDLE TODAY. LESS
ACTIVITY IS EXPECTED INTO CARBON COUNTY WITH ISOLATED SHOWERS AND
THUNDERSTORMS OUTSIDE OF THE MOUNTAINS. SNOW ACCUMULATIONS LIKELY
INTO THE SNOWY AND SIERRA MADRE MOUNTAINS. STRONG WEST WINDS TO
DEVELOP TONIGHT OVER PORTIONS OF SOUTHEAST WYOMING. BREEZY TO WINDY
ACROSS THE AREA TUESDAY. COOL WEATHER WITH CHANCES FOR SHOWERS
TUESDAY AND WEDNESDAY. DRYING OUT AND WARMING UP LATE THIS WEEK AND
INTO THE WEEKEND.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO NOON MDT TUESDAY FOR
WYZ106-110-116-117.
NE...NONE.
&&
SHORT TERM...SML
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...SMLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 607 AM MDT MON SEP 29 2014 WYZ101>119-301215- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 607 AM MDT MON SEP 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG WILL LIFT EARLY THIS MORNING WITH RAIN SHOWERS AND EMBEDDED THUNDERSTORMS PUSHING NORTH AND GRADUALLY WEAKENING BY MID MORNING. HOWEVER...NUMEROUS OR WIDESPREAD SHOWERS AND THUNDERSTORMS WILL QUICKLY REDEVELOP THIS AFTERNOON AS A POWERFUL STORM SYSTEM MOVES ACROSS THE ROCKY MOUNTAINS AND STALLS ACROSS THE HIGH PLAINS TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE EAST OF THE LARAMIE RANGE WITH SMALL HAIL...VERY HEAVY RAIN...AND STRONG WINDS POSSIBLE THROUGH THIS EVENING. LIGHT SNOW IS EXPECTED ACROSS THE SNOWY AND SIERRA MADRE RANGES TODAY WITH LIGHT SNOW ACCUMULATIONS POSSIBLE ABOVE 8500 FEET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A HIGH WIND WARNING IS IN EFFECT FOR THE WIND PRONE AREAS OF SOUTHEAST WYOMING EARLY TUESDAY MORNING THROUGH NOON. GUSTS UP TO 65 MPH ARE POSSIBLE ACROSS THE AREAS WITH GUSTS AROUND 50 MPH POSSIBLE ELSEWHERE. LIGHT SNOW WILL CONTINUE OVER THE MOUNTAINS LATE TUESDAY AND INTO WEDNESDAY WITH ADDITIONAL LIGHT ACCUMULATIONS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-301215- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 607 AM MDT MON SEP 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT AFTER A BRIEF LULL IN THE ACTIVITY LATE THIS MORNING. SOME THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY ACROSS THE SOUTHERN NEBRASKA PANHANDLE. LARGE HAIL...DAMAGING WINDS...AND EVEN AN ISOLATED TORNADO ARE THE PRIMARY HAZARDS AS THIS STORM SYSTEM MOVES INTO THE GREAT PLAINS TONIGHT. OTHERWISE...VERY HEAVY RAINFALL IS EXPECTED ACROSS THE NORTHERN PANHANDLE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY AS AN UPPER LEVEL DISTURBANCES MOVES ACROSS THE REGION AND INTO THE GREAT PLAINS. OTHERWISE...A GRADUAL DRYING TREND IS EXPECTED THROUGH LATE THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED ALONG THE INTERSTATE 80 CORRIDOR LATE THIS AFTERNOON AND EARLY TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE TT
The national radar mosaic for the moment the first event began.
25 heavy rain. Local standard time, as filed.
A spotter measured 4.51 inches of rain.
An observer measured 3.45 inches of rain.
An observer measured 3.32 inches of rain.
A spotter measured 3.24 inches of rain.
Two and a half inches of rain was reported.
A spotter measured 2.45 inches of rain.
A spotter measured 2.95 inches of rain.
A spotter measured four inches of rain.
A spotter measured 4.2 inches of rain.
A spotter measured 3.82 inches of rain.
A spotter measured 5.22 inches of rain.
A spotter measured 3.28 inches of rain.
A spotter measured 3.48 inches of rain.
A spotter measured 4.07 inches of rain.
An observer measured 3.48 inches of rain.
Three and nine-tenths inches of rain was reported.
Three and a half inches of rain was reported.
Three and three-quarters inches of rain was reported.
Two and a half inches of rain was reported.
Four and eight-tenths inches of rain was reported.
Two and one-tenth inches of rain was reported.
Three and three-quarters inches of rain was reported.
A spotter measured 2.91 inches of rain.
A spotter measured 3.83 inches of rain.
A spotter measured 2.1 inches of rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538342, 538343, 538347, 538351, 538355, 538359, 538360, 538361, 538362, 538377, 538378, 538379, 538381, 538389, 538390, 538391, 538392, 538393, 538394, 538395, 538396, 538397, 538398, 538399, 538400.